Smoothly mixing regressions

Elsevier Science Publishers B.V.
Publication Type:
Journal Article
Journal of Econometrics, 2007, 138 (1), pp. 252 - 290
Issue Date:
Full metadata record
Files in This Item:
Filename Description SizeFormat
2006008135OK.pdf5.53 MBAdobe PDF
This paper extends the conventional Bayesian mixture of normals model by permitting state probabilities to depend on observed covariates. The dependence is captured by a simple multinomial probit model. A conventional and rapidly mixing MCMC algorithm provides access to the posterior distribution at modest computational cost. This model is competitive with existing econometric models, as documented in the paper's illustrations. The first illustration studies quantiles of the distribution of earnings of men conditional on age and education, and shows that smoothly mixing regressions are an attractive alternative to nonBayesian quantile regression. The second illustration models serial dependence in the S&P 500 return, and shows that the model compares favorably with ARCH models using out of sample likelihood criteria.
Please use this identifier to cite or link to this item: